Alert archive / Indiana / River Flood Warnings in 2019
River Flood Warning 209, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Apr 18, 2019, 1:22 PM EDT for Owen County, Indiana. It took effect at Apr 19, 2019, 7:34 AM EDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2019, 1:22 PM EDT (17:22 UTC)
- In effect from
- Apr 19, 2019, 7:34 AM EDT
- Expired
- Apr 20, 2019, 3:44 AM EDT
- In force
- 20 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
County Owen County, IN
The radar
The Indianapolis radar (KIND), 65 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mill Creek (IN) near Cataract (CATI3). The gauge peaked at 13.96 ft at Apr 20, 2019, 3:00 AM EDT.
- Action stage
- 10 ft
- Minor stage
- 15 ft
- Moderate stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03358000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Apr 18, 10:50 AM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Apr 18, 10:50 AM EDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1050 AM EDT Thu Apr 18 2019 .UPDATE... The Near Term and Aviation Sections have been updated below. && .SYNOPSIS... Issued at 431 AM EDT Thu Apr 18 2019 A slow moving cold front will bring the threat for showers and thunderstorms today and a potential for heavy rainfall through tonight. As the system wraps up just east of the region Friday...chilly and raw conditions will develop as much colder air is drawn in from the north. Warmer weather will not return until Sunday. Dry weather Saturday night and Sunday will be brief as the arrival of a frontal boundary will bring a renewed threat for showers and storms the first half of next week. && .NEAR TERM /Rest of Today and Tonight/... Issued at 1050 AM EDT Thu Apr 18 2019 An active and unsettled weather pattern is underway for central Indiana. At the moment thunderstorm have ceased across the area, and showers are lifting northeast across the area with scattered to slightly more coverage over the western counties and dry conditions over the east. Early morning rainfall totals ranged from nothing across the southeastern counties to a stripe of 0.4 to an inch along western portions of the I-70 corridor, as well as half an inch to an inch across northwest portions of the area. The previous discussion below still captures the current forecast situation quite well, and only minor adjustments were made to timing this afternoon/evening, with a slightly longer period of dry conditions in the eastern counties. Also decreased some thunder wording for the remainder of the day with instability and lapse rates progged to continue to decrease. These weaker lapse rates are due to the increasing moisture throughout the column, so heavy rain/flooding threat continues. Previous discussion follows... Renewed and widespread convection will focus over the entire area by midday and continue through the afternoon as additional waves of low pressure traverse the cold front as it tracks slowly across the forecast area. A combination of deep moisture highlighted by precip water values in the 1.25 to 1.50 inch range and strong low level convergence courtesy of increased flow through the boundary layer. The focus even for stronger storms later this afternoon has largely diminished as instability will be much lower and confined to elevated levels. Poor lapse rates through the column are not supportive at all of more intense convection across the forecast area. That being said...gusty winds are possible through the afternoon with stronger boundary layer flow present. Gusts could peak near 35 mph today...and possibly again tonight as stronger flow aloft wraps back into the area on the northwest side of the secondary wave. The main focus will be the threat for locally heavy rainfall as convection slowly tracks east through the area ahead of the cold front this afternoon. Model soundings show a deeply saturated column up through 15-20kft along with freezing levels that should peak near 11-12kft ahead of the front. Both of these combined with the axis of high precip water values support heavier rainfall developing through the day and potentially accentuating by early this evening near and just behind the boundary as a stronger surface wave develops over the lower Mississippi Valley and lifts towards the area. A pronounced mid level deformation axis will develop by tonight as the low pressure lifts into the Ohio Valley overnight...maintaining steady to locally heavy rainfall rates even as precip water values fall behind the frontal passage. Increasing diffluence aloft in response to a strengthening upper jet over the Great Lakes will also enhance convective coverage and rainfall rates through at least the first half of the overnight. Overall rainfall coverage and rates will begin to wane and shift east towards daybreak Friday as the surface low tracks into southwest Ohio. The combination of all these features is now focusing the heaviest rainfall along a southwest to northeast axis bisecting the forecast area. Within this band...2-3 inches of rain looks very likely by Friday morning with the potential for locally higher amounts. Have introduced a Flood Watch that focuses along this axis across central Indiana...essentially where total amounts are likely to be near or above 2.50 inches and confidence is higher in flooding impacts. The flood watch will go into effect at 12Z this morning and run through mid morning Friday. It should be noted that expansion to the headline east or west and in time going out through Friday are all possible as the system evolves through the day today. Temps...trended a bit closer to the MAV guidance which appears to be a touch slower with the frontal passage later today. Even with the rain...most of the forecast area will make it into the mid and upper 60s. As the secondary surface wave lifts into the Ohio Valley later tonight and the front shifts east...a pronounced drop in temperatures will occur as northerly flow establishes. Expect low to mid 40s by daybreak Friday which will be made all the more miserable by a stiff northerly wind and wet conditions. && .SHORT TERM /Friday through Saturday Night/... Issued at 431 AM EDT Thu Apr 18 2019 Miserable might be the best term to describe the bulk of the weather expected through the short term period. The approaching upper trough today will amplify Friday with an upper low closing off over the Tennessee Valley. As this feature wobbles into the Ohio Valley through late Saturday. The aforementioned surface wave near Cincinnati Friday morning will spin just east of the forecast area in response to the strengthening upper low before both features kick out to the northeast Saturday night. This will place central Indiana on the northwest side of the system throughout much of the period and all but ensures two sloppy days for much of the area. The northwest shift to the track of the upper low in the guidance would suggest continued unsettled weather Friday into Saturday with an increasing likelihood of a renewed period of widespread and steady rainfall likely focused from Friday afternoon through Saturday morning as a persistent mid level deformation axis parks over the region and interacts with a strong E/NE low level flow pulling around the northern side of the system. Still discrepancies between where specifically the axis of steadiest rainfall will set up...but higher pops are warranted for much of the area late Friday through the first half of Saturday. While precip water values will fall back...the forcing aloft will compensate and likely enable some locations to pick up potentially an additional inch of rain from Friday afternoon through Saturday. Colder air will continue to advect into the region courtesy of the strong northerly flow that will persist throughout much of the short term. This will produce a period of chilly..raw and otherwise miserable weather conditions Friday into at least the first half of Saturday. The other potential impact is that the boundary layer may cool enough late Friday night and Saturday to support some wet snowflakes mixing in with rain... especially where the mid level forcing is strongest. Surface temperatures will remain well above freezing and rates are not expected to cause any issues whatsoever. But...its the potential for snowflakes on April 20 which will just add to the misery of the weather conditions. A strong layer of subsidence may be able to work into western parts of the forecast area Saturday afternoon which could enable some breaks in the clouds and some warming. As skies clear and winds relax Saturday night with the system departing...low potential exists for patchy frost in some areas. A saturated ground however should limit more widespread frost. Temps...awful conditions for the third week of April as temperatures likely do not rise out of the 40s on Friday with rain and wind adding to the misery. Trended towards the cold end of the guidance Friday then generally followed a model blend the rest of the way through Saturday night. The potential for some drying and perhaps even peeks of sun later in the day Saturday should enable much of the area to recover into the 50s. Much warmer weather will return for Sunday. && .LONG TERM /Sunday through Wednesday/... Issued at 239 AM EDT Thu Apr 18 2019 Ensembles indicate flat upper ridging will develop early next week in the wake of the upper low that is expected to affect the area during the short term. Another trough may move into the Midwest by next Wednesday. Ensembles continue to suggest a frontal system will develop over the local area early next week. Majority of the ensembles indicate this front will linger in the vicinity into the middle of next week. There continues to be a few solutions that temporarily shift the front south, before drifting it back north with the approach of the trough next week. No clear trends noted one way or the other yet, so for now will broadbrush PoPs for showers and thunderstorms from Sunday night through next Wednesday. && .AVIATION /Discussion for the 181500Z TAFS/... Issued at 1050 AM EDT Thu Apr 18 2019 Updated current conditions to increase wind gusts and decrease convective threat with just a VCTS left but no explicit mention. Previous discussion follows... Although shower activity may continue to some extent through this afternoon as a cold front moves into the area, convective threat may be lower this afternoon than it is presently as short term model guidance suggests lapse rates may become poorer with time. Areas of MVFR ceilings 015-030 expected today, which may gradually become more widespread as the day goes by. Some IFR ceilings possible later this afternoon, near and in the post frontal zone. Surface winds generally 200-220 degrees with occasional to frequent gusts around 25 kts at times. Expecting a fairly sharp wind shift to 310-340 degrees after about 181900Z across the terminals, associated with the cold frontal passage. && .IND WATCHES/WARNINGS/ADVISORIES... Flood Watch through Friday morning for INZ030-031-036>041- 044>048-051>056-060>063-067>070. && SYNOPSIS...Ryan NEAR TERM...Ryan/CP SHORT TERM...Ryan LONG TERM....JAS AVIATION...JAS/CP
Hazardous weather outlook, Apr 18, 4:36 AM EDT, 8 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 436 AM EDT Thu Apr 18 2019 INZ021-028-029-035-042-043-049-057-064-065-071-072-191000- Carroll-Warren-Tippecanoe-Fountain-Randolph-Vermillion-Henry-Rush- Bartholomew-Decatur-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Attica, Covington, Veedersburg, Winchester, Clinton, Newport, New Castle, Rushville, Columbus, Greensburg, Seymour, Brownstown, and North Vernon 436 AM EDT Thu Apr 18 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms activity is expected at times into the early evening hours. Severe storms are not expected at this time. Periods of heavy rainfall may lead to localized flooding through tonight. Hazards: Cloud to ground lightning, gusty winds, and heavy rainfall, which will result in reduced visibility and possibly localized flooding. Timing: Thunderstorm activity through 800 PM EDT. Heavy rain and flooding threat through tonight. Discussion: A developing low pressure system and cold front is expected to move into the area today. This will result in widespread rain through tonight. Thunderstorms are also expected at times through early evening. Heavy amounts of rain may lead to localized flooding. South to southwest winds may gust to 35 mph at times outside of thunderstorms later today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Thunderstorm activity is possible at times from Sunday night through next Wednesday. Severe storms are not expected at this time. Discussion: A slow moving low pressure system will result in chances for rain on Friday into Saturday. Another frontal system may bring additional chances for showers and thunderstorms to the area from Sunday night into the middle of next week. Northerly winds may gust to 35 to 40 mph at times Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ030-031-036>041-044>048-051>056-060>063-067>070-191000- Clinton-Howard-Montgomery-Boone-Tipton-Hamilton-Madison-Delaware- Parke-Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen-Morgan-Johnson- Shelby-Sullivan-Greene-Monroe-Brown-Knox-Daviess-Martin-Lawrence- Including the cities of Frankfort, Kokomo, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Vincennes, Washington, Loogootee, Shoals, Bedford, and Mitchell 436 AM EDT Thu Apr 18 2019 ...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH FRIDAY MORNING... This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms activity is expected at times into the early evening hours. Severe storms are not expected at this time. Periods of heavy rainfall may lead to flooding through tonight. Hazards: Cloud to ground lightning, gusty winds, and heavy rainfall, which will result in reduced visibility and possibly flooding. Timing: Thunderstorm activity through 800 PM EDT. Heavy rain and flooding threat through tonight. Discussion: A developing low pressure system and cold front is expected to move into the area today. This will result in widespread rain through tonight. Thunderstorms are also expected at times through early evening. Heavy amounts of rain may lead to flooding. South to southwest winds may gust to 35 mph at times outside of thunderstorms later today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Thunderstorm activity is possible at times from Sunday night through next Wednesday. Severe storms are not expected at this time. Discussion: A slow moving low pressure system will result in chances for rain on Friday into Saturday. Another frontal system may bring additional chances for showers and thunderstorms to the area from Sunday night into the middle of next week. Northerly winds may gust to 35 to 40 mph at times Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 3:45 AM EDT | Flood Watch | IND | Boone, Brown, Clay, Clinton, Daviess, Delaware and 21 more | 18 hr |
| Apr 18, 6:01 AM EDT | Special Weather Statement | IND | Henry | 29 min |
| Apr 18, 1:22 PM EDT | River Flood Warning | IND | Shelby | 49 hr |
| Apr 18, 1:22 PM EDT | River Flood Warning | IND | Putnam | 36 hr |
| Apr 18, 1:22 PM EDT | River Flood Warning | IND | Marion | 31 hr |
| Apr 18, 1:22 PM EDT | River Flood Warning | IND | Hancock | 21 days |
| Apr 18, 1:22 PM EDT | River Flood Warning | IND | Johnson | 21 days |
| Apr 18, 1:22 PM EDT | River Flood Warning | IND | Marion, Morgan | 3 days |
| Apr 18, 1:22 PM EDT | River Flood Warning | IND | Howard | 45 hr |
| Apr 18, 1:22 PM EDT | River Flood Warning | IND | Tippecanoe | 4 days |
Nearby
River Flood Warnings in Indiana, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.